How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Bush Your Own Question
Dr. Bush
Dr. Bush, Doctor (MD)
Category: Health
Satisfied Customers: 1236
Experience:  board certified family dr, specialize in women, children &sexual diseases
4738463
Type Your Health Question Here...
Dr. Bush is online now
A new question is answered every 9 seconds

what causes mucus in urine or tissue like material in urine (female)

This answer was rated:

Looks like mucus/tissue floating in urine - I am 49 year old female. Also, experiencing hair loss that I don't think is related to the urine.

Hi,

Mucous threads can normally appear in urine, and it is only a problem when a large amount of them are seen. In such cases, this might indicate inflammation or infection of the urinary tract. If you're seeing a large amount of mucus in your urine, or are having other symptoms, such as pain when urinating, frequent urination, burning, blood in urine, increased urgency, a urinalysis to test for infection would be advised.

It's unlikely the hair loss is related to this, as it is usually caused by such things as hormonal imblances, thyroid problems, and use of certain medications (see more here: http://www.webmd.com/skin-beauty/guide/women-hair-loss-causes) a simple blood test and CBC might be used to determine the cause for this in your case.

I hope this helps!

Melissa, B.S. Biology/Psychology
Category: Health
Satisfied Customers: 1335
Experience: B.S. Biology/Psychology - University of Georgia
Melissa and other Health Specialists are ready to help you
Customer: replied 9 years ago.
Reply to Melissa's Post: Hi Melissa:
Thank you for you answer. I also take lorazepam - do you think that this medication could cause hair loss? I take the lorazepam for anxiety

I don't see lorazepam (ativan) listed as a specific medication that causes hair loss, but I do know that a lot of the psychotropic medications do (especially antidepressants). Also, ativan tends to lower heart rate and blood pressure, and medications with this effect are said to be able to cause hair loss as well. Others include birth control pills, if you're taking those (see http://www.wrongdiagnosis.com/symptoms/hair_loss/side-effects.htm for a complete list).

The major cause, however, is usually related to some kind of hormonal disorder or change: menopause, hypo or hyperthyroidism, anemia, pituitary hormone problems, for example. Even though medications can cause hair loss, I would definitely recommend a blood test to rule out these hormonal or endocrine causes, which are easily treatable and could reverse your symptoms.

Melissa, B.S. Biology/Psychology
Category: Health
Satisfied Customers: 1335
Experience: B.S. Biology/Psychology - University of Georgia
Melissa and other Health Specialists are ready to help you
i consulted several dermatology texts and do see lorazepam on all their lists for possibility of hair loss.

The following sources have been used to create this list of drugs that can cause hair loss, however the list is still far from comprehensive.

  1. "Drug Eruption Reference Manual 2000"
    Litt, Jerome Z
    The Parthenon Publishing Group
    New York 2000
  2. "Dermatology Moschella and Hurley"
    Moschella, Samuel L, Hurley, Harry J (eds)
    WB Saunders Company
    Philadelphia 1985
  3. "Disorders of Hair Growth"
    Olsen, Elise A. (ed)
    McGraw Hill Inc
    New York 1994
  4. "Clinical Dermatogy, 2nd Edition"
    Habif, Thomas P
    CV Mosby Company
    St. Louis 1990
  5. "Diseases of the Hair and Scalp"
    Rook A, Dawber RPR (eds)
    Blackwell Scientific Publications
    Oxford 1991
Dr. Bush, Doctor (MD)
Category: Health
Satisfied Customers: 1236
Experience: board certified family dr, specialize in women, children &sexual diseases
Dr. Bush and other Health Specialists are ready to help you

Related Health Questions